Alert archive / Minnesota / Areal Flood Advisories in 2013
Areal Flood Advisory 9, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood advisory at Jul 13, 2013, 4:22 AM CDT for 8 counties in Minnesota. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2013, 4:22 AM CDT (09:22 UTC)
- Expired
- Jul 13, 2013, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Isanti County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at Jul 13, 4:02 AM CDT, 20 minutes earlier.
Area forecast discussion, Jul 13, 4:02 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 402 AM CDT SAT JUL 13 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 309 AM CDT SAT JUL 13 2013 AREA OF CONVECTION CONTINUES TO TRACK EAST AROUND 24 KNOTS. THE UPPER TROUGH ASSOCIATED APPEARS TO BE WEAKENING A BIT AS IT RIDES INTO THE RIDGE OVER THE GREAT LAKES REGION. RADAR ACTIVITY HAS SLOWED A BIT IN THE LATEST HOUR...AND IS REGENERATING TO THE WEST...PROBABLY AN INDICATION OF THE WAVE SLOWING AND MOVING INTO THE RIDGE SITUATED TO THE EAST. LATEST SPC MESOSCALE ANALYSIS SHOWS ACTIVITY ELEVATED WITH ACTIVITY DRIVEN BY WAA PATTERN WITH THE UPPER TROUGH. DECENT MOISTURE TRANSPORT ASSOCIATED AS WELL...WITH BRIEF DOWNPOURS WITH THE ACTIVITY. QUESTION REMAINS HOW FAR EAST THIS WILL GO THIS MORNING BEFORE DISSIPATING. THE LATEST HRRR TRENDS INDICATE THIS AREA WILL WORK EAST INTO WEST CENTRAL WI. ALSO...SECONDARY AREA OF 850MB WAA REGENERATING TO THE SOUTHWEST...INTO SOUTHEAST SOUTH DAKOTA. THIS IS AN EXTENSION TO THE LOW LEVEL JET AND MAY BE ASSOCIATED WITH SOUTHERN SODAK WAVE LIFTING NORTHEAST AND MOVING INTO WEST CENTRAL MN THIS AFTERNOON...PER LATEST DETERMINISTIC MODEL TRENDS. WILL HOLD ONTO CHANCE BUT DECREASE TO SLIGHT CHANCE THROUGH 18Z...THEN INCREASE POPS AGAIN TO THE NORTHWEST TO CHANCE AFTER 21Z...NEAREST TO THE AREA OF THE SURFACE FRONT. DESTABILIZATION WILL OCCUR...WITH AMOUNT OF HEATING DETERMINED ON HOW MUCH SUNSHINE WILL DEVELOP. SHOULD SEE AT LEAST SOME AS THESE SYSTEMS WANE THIS MORNING. BEST INSTABILITY RIDES TO THE NORTHWEST BY LATE AFTERNOON WITH SOME POSSIBILITY OF STRONG WINDS AND HEAVY RAIN INTO THE EVENING PER LATEST SPC DAY ONE OUTLOOK. WILL MENTION LIKELY POPS TO THE NORTHWEST AND DRIVE CHANCE POPS DOWN A BIT FARTHER TO THE SOUTHEAST AGAIN TONIGHT...JUST IN CASE ACTIVITY IS MORE ROBUST THAN MODELS INDICATE. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 309 AM CDT SAT JUL 13 2013 STRONG MID LEVEL RIDGING WILL BEGIN BUILDING WESTWARD ACROSS THE OHIO VALLEY AND SOUTHERN GREAT LAKES SUNDAY MORNING WITH 500 MB HEIGHTS OF NEARLY 600 DAM CENTERED OVER NERN OHIO BY AFTERNOON. MUCH DRIER AIR WILL ACCOMPANY THIS RIDGING SO EXPECTING A SHARP DROP OFF IN PRECIPITABLE WATER FROM EAST TO WEST DURING THE DAY. PW COULD RANGE FROM 0.75-1.0 INCH ACROSS SRN MN/WRN WI TO 2.0-2.25 INCHES ACROSS WRN MN. MAINTAINED VERY LOW POPS AND SUNNY SKIES OVER THE SOUTH AND EAST AND MAINTAINED MEDIUM RANGE POPS NORTHWEST. LOW MBE VELOCITIES...VERY DEEP WARM CLOUD DEPTH...AND HIGH PW/S ALONG THE STATIONARY FRONT COULD LEAD TO LOCALLY HEAVY RAIN AND FLOODING. BY SUNDAY NIGHT...THE DRIER AIR WILL CONTINUE TO ADVANCE WESTWARD AND BRING DIMINISHING CHANCES OF RAIN ACROSS WRN MN. THE RIDGE WILL SLOWLY SETTLE OVER NORTHERN INDIANA THROUGH THE MIDDLE OF NEXT WEEK. THERMAL PROFILES WILL INCH UP EACH DAY AND 925 MB TEMPS BY WEDNESDAY AND THURSDAY MAY TOP +27 OR +28C. HIGHS IN THE LOW TO MID 90S ARE A GOOD BET...AND COULD BE EVEN WARMER. PW/S WILL ALSO INCREASE BACK TO AROUND 1.75 INCHES AND SURFACE DEW POINTS WILL HOVER ON EITHER SIDE OF 70F. HEAT INDICES MAY BECOME AN ISSUE BY MIDWEEK WITH READINGS POTENTIALLY EXCEEDING 100F. CANNOT RULE OUT HEAT HEADLINES IF THIS IS TO VERIFY...PARTICULARLY WHEN LOWS FAIL TO DROP BELOW 75 IN THE METRO. SOMETHING THAT MAY BRING RELIEF DURING THIS PERIOD ARE LOW PROBABILITIES OF THUNDERSTORMS. DESPITE SUCH A POTENT RIDGE...THE PROFILE IS LACKING OF ANY SIGNIFICANT INVERSION SO WE COULD SEE POP UP STORMS WEDNESDAY AND THURSDAY. BY FRIDAY...THE RIDGE WILL BEGIN TO BREAK DOWN AND A COLD FRONT WILL SAG SOUTH THROUGH THE UPPER MIDWEST. LOWER HUMIDITY AND TEMPERATURES CLOSER TO AVERAGE ARE ANTICIPATED BY THE END OF THE WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1055 PM CDT FRI JUL 12 2013 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY TRACK SOUTHEAST ACROSS THE AREA OVERNIGHT. BY THE TIME THE ACTIVITY REACHES EAST CENTRAL MN BETWEEN 07Z AND 10Z...SHOULD BE MOSTLY SHOWERS WITH ISOLD THUNDER AT BEST. ATTENDANT CONDITIONS ARE NOT EXPECTED TO GO LOWER THAN LOW-END VFR OR HIGH-END MVFR. WINDS FROM 150-180 DEGREES WILL PREVAIL THROUGH THE PERIOD...WITH GUSTS DEVELOPING FOR THE DAYTIME SATURDAY. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER WEST CENTRAL MN AGAIN ON SATURDAY EVE/NIGHT. CONFIDENCE IN TIMING/LOCATION IS LOW...SO HAVE ONLY INCLUDED A PROB30 AT KAXN AT THIS POINT. KMSP... WEAKENING CONVECTION IS EXPECTED TO REACH KMSP AS EARLY AS 08Z...WITH A FEW SHOWERS IN THE VICINITY OF THE SITE POSSIBLE THROUGH 14Z. ATTENDANT CONDITIONS WOULD MOST LIKELY BE VFR. OTHERWISE...SCT-BKN MID/HIGH CLOUDS AOA 5KFT THROUGH THE PERIOD. WINDS 160-170 DEGREES WITH GUSTS INTO THE LOWER 20S /KNOTS/ DEVELOPING AROUND 17Z. /OUTLOOK FOR KMSP/ SUN...VFR. WINDS S 10KT. MON...VFR. WINDS S 5-10 KT. TUE...VFR. WINDS SW 5-10 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...BORGHOFF AVIATION...LS
Hazardous weather outlook, Jul 12, 1:07 PM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 107 PM CDT FRI JUL 12 2013 MNZ041>043-047>049-054>056-064-131815- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT- CHIPPEWA-YELLOW MEDICINE- 107 PM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE THIS EVENING AND TONIGHT. THERE WILL BE A THREAT FOR ONE INCH HAIL AND WINDS APPROACHING 60 MPH WITH THE STRONGEST THUNDERSTORMS TONIGHT. SEVERE WEATHER WILL NOT BE WIDESPREAD TONIGHT AND THE STORMS SHOULD WEAKEN AS THEY MOVE FARTHER EAST INTO CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK ACROSS WESTERN MINNESOTA. A FEW STORMS COULD BE STRONG AND POSSIBLY PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT BUT ANY REPORTS OF WIND OR HAIL WOULD BE APPRECIATED. MNZ044-045-050>053-057>063-065>070-073>078-082>085-091>093- WIZ014>016-023>028-131815- MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-KANDIYOHI- MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-MCLEOD- SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 107 PM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN HALF OF MINNESOTA LATE TONIGHT. EVEN IF STORMS MANAGE TO SURVIVE AND MAKE IT INTO EASTERN MINNESOTA...THE STORMS WILL BE WEAK AND SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A LINGERING CHANCE FOR THUNDERSTORMS ACROSS CENTRAL MINNESOTA SUNDAY AND MONDAY...BUT MUCH OF EASTERN MINNESOTA AND WESTERN WISCONSIN WILL REMAIN DRY. THE CHANCE FOR STORMS RETURNS LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 12, 10:22 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1022 PM CDT FRI JUL 12 2013 MNZ041-130415- DOUGLAS- 1022 PM CDT FRI JUL 12 2013 AT 1020 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ELBOW LAKE. THIS STORM WAS MOVING EAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... EVANSVILLE. BRANDON. HOLMES. GARFIELD. ALEXANDRIA. NELSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4576 9523 4582 9577 4603 9578 4607 9519 TIME...MOT...LOC 0322Z 272DEG 26KT 4593 9587 JLT
Special weather statement, Jul 12, 10:55 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1055 PM CDT FRI JUL 12 2013 MNZ041-042-130445- DOUGLAS-TODD- 1055 PM CDT FRI JUL 12 2013 AT 1052 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ALEXANDRIA...OR 17 MILES EAST OF HOFFMAN. THIS STORM WAS MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GARFIELD. ALEXANDRIA. NELSON. BELLE RIVER. OSAKIS. CLOTHO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4612 9467 4577 9467 4577 9556 4609 9552 TIME...MOT...LOC 0356Z 271DEG 35KT 4592 9541 JLT
Special weather statement, Jul 13, 3:38 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CDT SAT JUL 13 2013
MNZ045-052-053-060>063-068>070-130930-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-RAMSEY-SCOTT-
WASHINGTON-
338 AM CDT SAT JUL 13 2013
...THUNDERSTORMS WITH HEAVY RAIN OVER EAST CENTRAL MINNESOTA...
AT 332 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
CAMBRIDGE TO ST LOUIS PARK TO 5 MILES SOUTH OF LE CENTER. THESE
STORMS WERE MOVING EAST AT 25 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BROOKLYN CENTER.
SPRING LAKE PARK.
HILLTOP.
TWIN CITIES.
RUSH CITY.
MENDOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF FROM ONE HALF INCH TO AROUND ONE INCH CAN BE
EXPECTED AS THESE STORMS PASS THROUGH THE AREA THROUGH 5 AM. THIS
MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.
&&
LAT...LON 4598 9304 4597 9313 4574 9314 4573 9287
4556 9283 4458 9286 4454 9385 4460 9388
4463 9377 4467 9376 4468 9388 4487 9400
4498 9389 4498 9377 4507 9377 4517 9364
4521 9365 4523 9352 4613 9338 4614 9304
TIME...MOT...LOC 0835Z 276DEG 23KT 4567 9313 4493 9336
4432 9371
DWEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:47 PM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 73 min |
| Jul 12, 10:22 PM CDT | Special Weather Statement | MPX | Douglas | 53 min |
| Jul 12, 10:55 PM CDT | Special Weather Statement | MPX | Douglas, Todd | 50 min |
| Jul 13, 3:38 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Chisago, Dakota, Hennepin, Isanti and 4 more | 52 min |
| Jul 13, 6:35 AM CDT | Flash Flood Warning | MPX | Dakota, Hennepin, Rice, Scott | 4 hr |
| Jul 13, 8:08 AM CDT | Flash Flood Warning | MPX | Rice | 6 hr |
| Jul 13, 8:33 AM CDT | Flash Flood Warning | MPX | Faribault, Freeborn, Steele, Waseca | 3 hr |
| Jul 13, 9:02 AM CDT | Flash Flood Warning | MPX | Goodhue | 3 hr |
| Jul 13, 10:32 AM CDT | Flash Flood Warning | MPX | Dakota, Rice, Scott | 3 hr |
| Jul 13, 1:28 PM CDT | Flash Flood Warning | MPX | Dakota, Rice, Scott | 12 hr |
| Jul 13, 1:55 PM CDT | Areal Flood Warning | MPX | Blue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 4 more | 6 hr |
Nearby
Areal Flood Advisories in Minnesota, 2013Every areal flood advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.